Alert archive / California / High Wind Warnings in 2008

High Wind Warning 14, NWS San Diego, CA

May 20, 2008San Bernardino County, California

NWS San Diego, CA issued this high wind warning at May 20, 2008, 1:13 PM PDT for San Bernardino County, California. It took effect at May 20, 2008, 9:04 PM PDT. It was in force for 21 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 2008, 1:13 PM PDT (20:13 UTC)
In effect from
May 20, 2008, 9:04 PM PDT
Expired
May 21, 2008, 6:00 PM PDT
In force
21 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
May 21, 12:12 AM PDTNON-TSTM WND GST 4216 S Baker, CASITE MRSC1 RAWS...NAME MOJAVE RIVER SINK.
May 21, 12:43 AM PDTNON-TSTM WND GST 53Daggett, CAMEASURED AT KDAG.
May 21, 12:51 AM PDTNON-TSTM WND GST 4325 Ssw Nipton, CASITE MDHC1 RAWS...NAME MID HILLS.
May 21, 3:51 AM PDTNON-TSTM WND GST 6730 Ssw Searles Valley, CASQUAW SPRINGS RAWS. ELEVATION 3620 FEET
May 21, 4:00 AM PDTNON-TSTM WND GST 606 Wsw Joshua Tree, CAREPORTED FROM YUCCA VALLEY CALIFORNIA.
May 21, 5:09 AM PDTNON-TSTM WND GST 52Twentynine Palms, CATWENTY-NINE PALMS MCAS. ELEVATION 2054 FEET
May 21, 6:51 AM PDTNON-TSTM WND GST 5217 W Sandy Valley, CASITE HTSC1 RAWS...NAME HORSE THIEF SPRINGS.
May 21, 4:22 PM PDTNON-TSTM WND GST 45Needles, CAMEASURED AT KEED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4581 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 202013
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
113 PM PDT TUE MAY 20 2008

...STRONG GUSTY WINDS FOR THE MOUNTAINS AND DESERTS THIS
AFTERNOON THROUGH WEDNESDAY...

.A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH NORTHERN
CALIFORNIA AND THE PACIFIC NORTHWEST INTO THE GREAT BASIN WILL
BRING STRONG ONSHORE FLOW TO SOUTHERN CALIFORNIA WITH STRONG
GUSTY WINDS IN THE MOUNTAINS AND DESERTS AT TIMES THIS AFTERNOON
THROUGH WEDNESDAY. WINDS ARE EXPECTED TO BE STRONGEST THIS
EVENING THROUGH WEDNESDAY.

CAZ055-060-210415-
/O.NEW.KSGX.HW.W.0014.080521T0700Z-080521T2100Z/
/O.EXT.KSGX.HW.A.0012.080521T2100Z-080522T0100Z/
/O.CON.KSGX.WI.Y.0073.080520T2100Z-080521T0700Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
113 PM PDT TUE MAY 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
WEDNESDAY...
...HIGH WIND WATCH NOW IN EFFECT WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PDT
WEDNESDAY. THE HIGH WIND WATCH IS NOW IN EFFECT WEDNESDAY
AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT. 

AREAS OF WEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS AFTERNOON
AND EVENING WITH GUSTS TO 55 MPH IN THE DESERTS AND NEAR RIDGE
TOPS AND ON DESERT SLOPES IN THE MOUNTAINS. WINDS WILL BECOME
EVEN STRONGER TONIGHT AND WEDNESDAY MORNING WITH GUSTS NEAR 70
MPH. THE WINDS WILL GENERATE AREAS OF BLOW SAND AND DUST IN THE
DESERT WITH LOCAL VISIBILITIES NEAR ZERO AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ056-058-061-062-210415-
/O.CON.KSGX.WI.Y.0073.080520T2100Z-080521T1600Z/
/O.CON.KSGX.HW.A.0012.080521T1600Z-080522T0100Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
113 PM PDT TUE MAY 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY. A
HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

AREAS OF WEST WINDS WILL INCREASE TO 20 TO 30 MPH THIS AFTERNOON
AND EVENING WITH GUSTS TO 45 MPH IN THE DESERTS AND NEAR RIDGE
TOPS AND ON DESERT SLOPES IN THE MOUNTAINS. WINDS WILL BECOME
EVEN STRONGER TONIGHT AND BY WEDNESDAY MORNING GUSTS NEAR 70 MPH
ARE POSSIBLE. THE WINDS WILL GENERATE AREAS OF BLOW SAND AND DUST
IN THE DESERT WITH LOCAL VISIBILITIES NEAR ZERO AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

BALFOUR
4 follow-up statements
000 
WWUS76 KSGX 210404
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 PM PDT TUE MAY 20 2008

...STRONG GUSTY WINDS FOR THE MOUNTAINS AND DESERTS TONIGHT
THROUGH WEDNESDAY...

.A TROUGH OF LOW PRESSURE MOVING INTO THE GREAT BASIN WILL BRING
STRONG ONSHORE FLOW TO SOUTHERN CALIFORNIA WITH STRONG GUSTY WINDS
IN THE MOUNTAINS AND DESERTS AT TIMES TONIGHT THROUGH WEDNESDAY.

CAZ055-060-211300-
/O.UPG.KSGX.WI.Y.0073.000000T0000Z-080521T0700Z/
/O.UPG.KSGX.HW.A.0012.080521T2100Z-080522T0100Z/
/O.EXT.KSGX.HW.W.0014.080521T0404Z-080522T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
904 PM PDT TUE MAY 20 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM PDT WEDNESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM PDT WEDNESDAY.
THE WIND ADVISORY IS NO LONGER IN EFFECT. THE HIGH WIND WATCH IS
NO LONGER IN EFFECT. 

AREAS OF WEST WINDS WILL INCREASE TO 25 TO 35 MPH TONIGHT WITH
GUSTS TO 60 MPH IN THE DESERTS AND NEAR RIDGE TOPS AND ON DESERT
SLOPES IN THE MOUNTAINS. ISOLATED WINDS GUSTS NEAR 70 MPH ARE
POSSIBLE IN WIND PRONE AREAS LIKE BURNS CANYON. THE WINDS WILL
GENERATE AREAS OF BLOWING SAND AND DUST IN THE DESERT WITH LOCAL
VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES. WATCH FOR BROKEN
TREE LIMBS AND DOWN POWER LINES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ056-058-061-062-211300-
/O.UPG.KSGX.HW.A.0012.080521T1600Z-080522T0100Z/
/O.EXT.KSGX.WI.Y.0073.000000T0000Z-080522T0100Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
904 PM PDT TUE MAY 20 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PDT WEDNESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM PDT WEDNESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

AREAS OF WEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 45
MPH TONIGHT THROUGH WEDNESDAY. THE WINDS WILL GENERATE AREAS OF
BLOW SAND AND DUST IN THE DESERT WITH LOCAL VISIBILITIES LESS THAN
ONE QUARTER MILE AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SCV
000 
WWUS76 KSGX 211044
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
344 AM PDT WED MAY 21 2008

...STRONG GUSTY WINDS FOR THE MOUNTAINS AND DESERTS THROUGH THIS 
AFTERNOON...

.A TROUGH OF LOW PRESSURE MOVING INTO THE GREAT BASIN WILL BRING
STRONG ONSHORE FLOW TO SOUTHERN CALIFORNIA WITH STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS AT TIMES THROUGH THIS AFTERNOON.

CAZ055-060-212100-
/O.CON.KSGX.HW.W.0014.000000T0000Z-080522T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
344 AM PDT WED MAY 21 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON. 

AREAS OF WEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH IN THE
DESERTS...AND NEAR RIDGE TOPS AND ON DESERT SLOPES IN THE MOUNTAINS.
ISOLATED WINDS GUSTS NEAR 70 MPH ARE POSSIBLE IN THE MORE WIND
PRONE AREAS. THE WINDS WILL GENERATE AREAS OF BLOWING SAND AND
DUST IN THE DESERT WITH LOCAL VISIBILITIES LESS THAN ONE QUARTER
MILE AT TIMES. WATCH FOR BROKEN TREE LIMBS AND DOWN POWER LINES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ056-058-061-062-212100-
/O.CON.KSGX.WI.Y.0073.000000T0000Z-080522T0100Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
344 AM PDT WED MAY 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON. 

AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH AT TIMES.
WINDS ARE EXPECTED TO BE STRONGEST AND MOST WIDESPREAD THIS 
AFTERNOON. THE WINDS WILL GENERATE AREAS OF BLOW SAND AND DUST IN
THE DESERT WITH LOCAL VISIBILITIES LESS THAN ONE QUARTER MILE AT
TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
000 
WWUS76 KSGX 212007
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
107 PM PDT WED MAY 21 2008

...STRONG GUSTY WINDS FOR THE MOUNTAINS AND DESERTS THROUGH THIS
AFTERNOON...

.A TROUGH OF LOW PRESSURE MOVING INTO THE GREAT BASIN WILL BRING
STRONG ONSHORE FLOW TO SOUTHERN CALIFORNIA WITH STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS AT TIMES THROUGH THIS
AFTERNOON.

CAZ055-060-220100-
/O.CON.KSGX.HW.W.0014.000000T0000Z-080522T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
107 PM PDT WED MAY 21 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON. 

AREAS OF WEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH IN THE
DESERTS...AND NEAR RIDGE TOPS AND ON DESERT SLOPES IN THE
MOUNTAINS. ISOLATED WINDS GUSTS NEAR 70 MPH ARE POSSIBLE IN THE
MORE WIND PRONE AREAS. THE WINDS WILL GENERATE AREAS OF BLOWING
SAND AND DUST IN THE DESERT WITH LOCAL VISIBILITIES LESS THAN ONE
QUARTER MILE AT TIMES. WATCH FOR BROKEN TREE LIMBS AND DOWN POWER
LINES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ056-058-061-062-220100-
/O.CON.KSGX.WI.Y.0073.000000T0000Z-080522T0100Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
107 PM PDT WED MAY 21 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON. 

AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH AT TIMES.
WINDS ARE EXPECTED TO BE STRONGEST AND MOST WIDESPREAD THIS
AFTERNOON. THE WINDS WILL GENERATE AREAS OF BLOW SAND AND DUST IN
THE DESERT WITH LOCAL VISIBILITIES LESS THAN ONE QUARTER MILE AT
TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS76 KSGX 220042
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
542 PM PDT WED MAY 21 2008


CAZ055-060-220145-
/O.EXP.KSGX.HW.W.0014.000000T0000Z-080522T0100Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
542 PM PDT WED MAY 21 2008

...HIGH WIND WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM PDT THIS AFTERNOON.

$$

CAZ056-058-061-062-220145-
/O.EXP.KSGX.WI.Y.0073.000000T0000Z-080522T0100Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
542 PM PDT WED MAY 21 2008

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS AFTERNOON.

$$

SCV

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at May 20, 10:00 AM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 20, 10:00 AM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PDT TUE MAY 20 2008

.SYNOPSIS...
MUCH COOLER WEATHER IS EXPECTED THE REST OF THIS WEEK AS THE MARINE
LAYER DEEPENS AND ONSHORE FLOW INCREASES. GUSTY WINDS WILL DEVELOP
OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND CONTINUE THROUGH
WEDNESDAY AFTERNOON. A LOW PRESSURE SYSTEM WILL CAUSE A SLIGHT
CHANCE OF SHOWERS OR THUNDERSTORMS LATE THURSDAY THROUGH FRIDAY.
CLOUDY...COOL AND UNSETTLED WEATHER MAY CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND AS THE LOW PRESSURE SYSTEM REMAINS OVER THE
AREA.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...
MARINE LAYER SURGED IN AS FEARED BUT NOT PREDICTED. MARINE LAYER
DEPTH WAS AROUND 2000 FEET THIS MORNING PER SOUNDINGS BUT AIR MASS
WAS STILL FAIRLY WARM AND DRY OVER MOST OF THE INLAND EMPIRE DUE TO
WEAK EAST FLOW SO STRATUS CLOUDS DID NOT FORM THERE OVERNIGHT.
ELSEWHERE ACROSS ORANGE AND SAN DIEGO COUNTY COASTS AND VALLEYS MUCH
COOLER AND MOISTER THIS MORNING AND THIS MOIST AIR WILL BE RAMMED
INTO THE INLAND EMPIRE TODAY...ESPECIALLY WITH ONSHORE PRESSURE
GRADIENTS TWO TO THREE TIMES AS STRONG AS YESTERDAY AT THIS TIME.
ADJUSTED TODAYS TEMPERATURES DOWNWARD ANOTHER 5 DEGREES IN THE FIRST
MORNING UPDATE AND INCREASED CLOUD COVER FOR THIS MORNING AS WELL AS
TONIGHT AND WEDNESDAY TO SHOW MARINE LAYER DEEPENING TO AROUND 3500
FEET SAN DIEGO COUNTY AND AROUND 3000 FEET INLAND EMPIRE. GRAPHICAL
FORECASTER EDITOR WORKSTATIONS WERE TAKEN DOWN SHORTLY AFTER THAT
FOR A SOFTWARE UPGRADE. IN THE INTERIM REVIEWED 00Z MODEL WIND
PROGRAM OUTPUT AS WELL AS LATEST MODEL RUNS AND DECIDED TO REVISE
WIND WARNINGS/ADVISORIES/WATCHES TO REFLECT STRONGER WINDS
TONIGHT/WEDNESDAY. ALL THREE MODELS...NAM...GFS..AND ECMWF ARE
INDICATING NEAR 70 MPH WIND GUSTS OVER WIND PRONE RIDGES AND DESERT
SLOPES/CANYONS/VALLEYS BY WEDNESDAY MORNING. THAT WAS REASON FOR
SECOND ZONE UPDATE THIS MORNING. THEN REVIEWED THE FIRE WEATHER
FORECASTS AND MADE UPDATES THERE TO THE RED FLAG WARNINGS...THAT HAS
PRETTY MUCH HAS TAKEN UP THE FIRST 3 AND HALF HOURS OF THIS SHIFT.
FOR THE AFTERNOON PACKAGE...WILL LIKELY UPGRADE THE HIGH WIND
WATCHES TO HIGH WIND WARNINGS SINCE THEY ARE FORECAST TO OCCUR
WITHIN THE FIRST 12 HOURS. OTHERWISE NOT PLANNING TO MAKE MORE
CHANGES TO FORECAST IN THE SHORT TERM WITH THE EXCEPTION OF MINOR
TWEAKING ON THURSDAY AND POSSIBLE FRIDAY TO FINE TUNE THUNDERSTORM
THREAT.

.LONG TERM...FRIDAY THROUGH MEMORIAL DAY...
PRESENCE OF THE UPPER LOW/TROUGH OVER THE REGION DURING THIS PERIOD.
SLIGHT DISAGREEMENTS AMONGST GLOBAL MODELS ON TROUGH AXIS POSITION
AND INTENSITY BUT NOT ENOUGH TO BE SWAYED FROM OVERALL COOL MOIST
PATTERN THAT WILL PREVAIL DURING THIS PERIOD. BOTH GFS AND ECMWF
MODEL CROSS SECTIONS SHOW MARINE LAYER DEPTH AT OR ABOVE 5000 FEET
THROUGH SUNDAY WITH SOME LOWERING ON MONDAY. STILL LOOKS LIKE MORE
CLOUDS THAN SUN OVERALL FOR MUCH OF THE HOLIDAY WEEKEND...ESPECIALLY
WEST OF MOUNTAINS...BUT MONDAY SHOULD SEE AN
IMPROVEMENT...ESPECIALLY IF THE GFS MODEL VERIFIES WITH ITS LIGHT
EASTERLY FLOW. BEST BET FOR OUTDOOR ACTIVITIES LOOKS LIKE DESERT
AREAS WHERE TEMPERATURES WILL BE ABOUT 10 DEGREES BELOW NORMAL...IN
THE UPPER 80S TO LOW 90S AND SKIES MOSTLY CLEAR WITH LIGHTER THAN
NORMAL WINDS.

&&

.FIRE WEATHER...
AFTER MANUAL EXAMINING DURATIONS OF WIND GUSTS AND RELATIVE HUMIDITY
FORECAST BY THE NAM12 AND GFS MODELS...DECIDED TO ISSUE RED FLAG
WARNING FOR LOWER DESERT REGIONS FOR THIS AFTERNOON AND EVENING.
WINDS WILL BE INCREASING TONIGHT THROUGH WEDNESDAY MORNING BUT
RELATIVE HUMIDITY EXPECTED TO CLIMB ABOVE 15 PERCENT AFTER 2200
PDT...THOUGH NOT BY MUCH...AND FOR WEDNESDAY THE COOLER TEMPERATURES
SHOULD KEEP RELATIVE HUMIDITY MOSTLY ABOVE 15 PERCENT...BUT AGAIN
NOT BY MUCH. SO CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS
WILL CONTINUE INTO WEDNESDAY OVER THE DESERT SLOPES AND DESERT
VALLEY FLOORS. SIGNIFICANT MOISTENING AND DIMINISHING WIND  OCCURS
THURSDAY...BUT THE THREAT OF DRY LIGHTNING FROM THUNDERSTORMS COMES
INTO THE WEATHER FORECAST DUE TO THE INSTABILITY PRODUCED BY THE
UPPER LOW. THIS LIGHTNING THREAT WILL LINGER INTO FRIDAY AS THE LOW
DRIFTS SOUTH ACROSS THE AREA. BY SATURDAY THE UNSTABLE AIR SHOULD BE
WELL EAST OF THE REGION AND COOL AND RELATIVELY MOIST CONDITIONS
WILL PREVAIL THROUGH SUNDAY. SOME DRYING ON MEMORIAL DAY AS MARINE
LAYER LOWERS BUT NO CRITICAL FIRE WEATHER CONCERNS.

&&

.AVIATION...
201530Z...MARINE LAYER DEEPENED TO AROUND 2000 FEET THIS MORNING IN
RESPONSE TO A STRENGTHENING ONSHORE FLOW AND COASTAL EDDY. THE
MARINE LAYER SHOULD DEEPEN FURTHER TO AROUND 4000 FEET TONIGHT.

STRATUS WITH BASES AROUND 1500 FEET MSL PUSHED INLAND OVER THE
INLAND VALLEY AREAS BUT REMAINED OUT OF THE KONT AREA. STRATUS WAS
ALREADY SHOWING SIGNS OF BURNING OFF ALONG THE EASTERN EDGES AND
SHOULD BREAK UP OVER THE INLAND AREAS BY 17Z WITH SLOWER BREAKUP
EXPECTED ALONG THE COAST. STRATUS SHOULD PUSH BACK INLAND DURING THE
EVENING REACHING THE LOWER SLOPES OF THE MOUNTAINS BEFORE MIDNIGHT
TONIGHT. LITTLE OR NO BREAKUP IS EXPECTED ON WEDNESDAY.  HORTON

.MARINE...
FAIRLY LARGE SOUTH SOUTHEAST SWELL WILL ARRIVE IN THE COASTAL WATERS
TODAY. THIS SHOULD BRING ABOVE NORMAL SURF MAINLY TO ORANGE COUNTY
BEACHES THIS AFTERNOON THROUGH WEDNESDAY. ALSO A LARGE SHORT PERIOD
NORTHWEST SWELL IS EXPECTED TO MOVE INTO THE OUTER COASTAL WATERS
TODAY WITH SOME INCREASE IN NORTHWEST SWELL IN THE INNER WATERS.
THIS COULD BRING SOME HIGHER THAN NORMAL SURF TO THE SAN DIEGO
COUNTY BEACHES ON WEDNESDAY. THE LARGEST SWELLS ARE EXPECTED TO
REMAIN WELL OFF THE COAST NEAR SAN CLEMENTE ISLAND.

A COMBINATION OF THE LARGE SHORT PERIOD NORTHWEST SWELL AND GUSTY
NORTHWEST WINDS OVER THE OUTER WATERS SHOULD BRING SMALL CRAFT
ADVISORIES TO THE OUTER WATERS WEDNESDAY AFTERNOON INTO THURSDAY FOR
BOTH GUSTY WINDS AND HAZARDOUS SEAS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 AM PDT WEDNESDAY FOR
     COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
     COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.

     HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
     SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS
     EVENING FOR COACHELLA VALLEY-INCLUDING THE PALM SPRINGS
     SOUTH COAST DESERT DISTRICT-SAN DIEGO COUNTY DESERTS-
     INCLUDING THE ANZA BORREGO DESERT STATE PARK.

     RED FLAG WARNING FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR
     SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP
     AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO
     NATIONAL FOREST-VICTOR VALLEY-APPLE VALLEY-LUCERNE VALLEY-
     YUCCA VALLEY-MORONGO VALLEY.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT
     FOR APPLE AND LUCERNE VALLEYS-SAN BERNARDINO COUNTY
     MOUNTAINS.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR APPLE AND LUCERNE VALLEYS-SAN BERNARDINO COUNTY
     MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 9 AM WEDNESDAY TO 5 AM PDT
     THURSDAY FOR WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
     ISLAND.

&&

PUBLIC...BALFOUR
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 20, 5:50 AM PDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
550 AM PDT WED MAY 20 2008

CAZ042-043-048-050-055>058-060>062-220100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
550 AM PDT WED MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING AND WIND ADVISORY FOR THE MOUNTAINS AND
DESERTS...SEE LAXNPWSGX.

RED FLAG WARNING FOR THE SAN BERNARDINO COUNTY DESERTS...SEE
LAXRFWSGX.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:55 AM PDTRed Flag WarningSGXRiverside, San Bernardino, San Diego17 hr
May 20, 4:03 AM PDTHigh Wind WarningSGXSan Bernardino5 hr
May 20, 4:03 AM PDTWind AdvisorySGXRiverside, San Bernardino, San Diego38 hr
May 20, 8:33 AM PDTHigh Wind WatchSGXRiverside, San Bernardino, San Diego13 hr

Nearby

High Wind Warnings in California, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.